North Dakota, 2014

Tornado in North Dakota, June 11, 2014

June 11, 2014 · NWS FGF · 1 event in 1 county or zone

The right ingredients came together to form a weak tornado east of Devils Lake. On a cool day with temperatures around 60 degrees, a mid level trough combined with surface convergence along a stationary boundary to produce a short-lived tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The right ingredients came together to form a weak tornado east of Devils Lake. On a cool day with temperatures around 60 degrees, a mid level trough combined with surface convergence along a stationary boundary to produce a short-lived tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 11:38 AM CST, 36 minutes earlier.

Area forecast discussion, Jun 11, 11:38 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1238 PM CDT WED JUN 11 2014

.UPDATE...
ISSUED AT 1230 PM CDT WED JUN 11 2014

MINOR POP AND RAINFALL AMOUNT ADJUSTMENTS THIS AFTERNOON. RAISED
TEMPERATURES ACROSS THE FAR NORTH WHICH HAS SEEN MORE SUN AND
LOWERED SLIGHTLY ACROSS FAR SOUTH WITH CONCERNS ON WHETHER CLOUDS
WILL BREAK OUT. SURFACE LOW NEAR ABR SO STILL THINKING BEST SVR
THREAT WILL BE IN THE ND/MN/SD BORDER VCNTY THEN ENE.

UPDATE ISSUED AT 924 AM CDT WED JUN 11 2014

MAIN FORECAST CHALLENGE THROUGH THE DAY WILL BE RAIN
CHANCES/COVERAGE AND SEVERE THREAT THIS AFTERNOON. MADE SOME MINOR
POP TWEEKS FOR THE NEXT FEW HOURS AND THIS WILL LIKELY CONTINUE
WITH FUTURE UPDATES. OVERALL THOUGHTS ON RAIN AND SEVERE POTENTIAL
REMAIN THE SAME AS EARLIER FORECASTS.

UPDATE ISSUED AT 713 AM CDT WED JUN 11 2014

NO CHANGES NEEDED FROM EARLIER FCST ISSUANCE. FOLLOWING THE RAP
CLOSELY. SFC LOW STILL NR WAHPETON 21Z TIME FRAME AND THIS IS THE
BEST AREA/TIME FOR ANY SVR.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 343 AM CDT WED JUN 11 2014

FOCUS TODAY IS RAIN AMOUNTS AND CHC OF SVR WEATHER IN SRN FCST
AREA. POTENT 500 MB WAVE IN CENTRAL MONTANA WILL MOVE EAST AND
INTENSIFY OVER ERN DAKOTAS AND MINNESOTA LATE THIS AFTN/EVE. AS IT
DOES SFC LOW WILL INTENSIFY OVER CENTRAL-NORTH CENTRAL SOUTH
DAKOTA AND MOVE EAST-NORTHEAST TOWARD WAHPETON ND BY 21-23Z PERIOD
AND THEN EAST-NORTHEAST FROM THERE. ALL INDICATIONS ARE THERE THAT
AN AREA OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL IMPACT REGION
FROM BISMARCK THROUGH JAMESTOWN TO FARGO-GRAND FORKS THEN TO
BEMIDJI REGION. SHARP CUTOFF TO THE NORTHWEST OF GRAND FORKS. NOW
FROM FARGO-PARK RAPIDS SOUTHWARD...ENOUGH INSTABILITY SHOULD OCCUR
PROVIDED GET SOME HEATING TO GENERATE A ROUND OF STRONG-SEVERE
STORMS 21Z-01Z PERIOD. RAP MODEL SHOWS SITUATION QUITE WELL I
BELIEVE WITH SFC LOW LISBON ND AREA 20Z THEN TO DETROIT LAKES AT
23Z. HOP WRF/SPC SREF/RAP ALL HAVE MUCAPES IN THE 1500 J/KG RANGE
JUST SOUTH AND SOUTHEAST OF SFC LOW AND RAP HAS VGP IN THE .3-.35
RANGE JUST EAST OF SFC LOW IN THE LATE AFTN. THIS FOLLOWS IDEA
FROM SPC DAY 1 OUTLOOK ISSUED NR 06Z IN HAVING A 5 PCT TORNADO
RISK AREA NR THE ND/SD/MN BORDER REGION. DID FOLLOW WFO ABR LEAD
AND MENTIONED SEVERE STORMS IN GRIDDS FOR LATE AFTN-EARLY EVE IN
THIS REGION. HPC QPF STILL MORE CONSERVATIVE THAN MODEL QPF DUE TO
RELATIVELY QUICK PERIOD OF 1.4 INCH PWATS. SO FOLLOWED FROM OTHER
OFFICES AND USED BLEND OF HPC QPF/SUPERBLEND MODEL QPF. THIS
AVERAGED THE LOWER HPC AND THE HIGHER END SREF/SUPERBLEND QPF. MAX
AREA OF 1 TO 1.50 INCHES STILL SEEMS REASONABLE IN THE JAMESTOWN-
MAYVILLE-BEMIDJI REGION. BUT AT THE PRESENT IT SHOULD FALL OVER A
PERIOD TIME AND NOT PRODUCE EXTREME RUNOFF ISSUES. IF STORMS FORM
IN CITY LOCATIONS THAN OF COURSE COULD HAVE BRIEF RUNOFF ISSUES
OVER CONCRETE...WITH MORE ADVISORY SITUATIONS. THUS NO AREAL FLOOD
WATCH ISSUED. RAIN AREA WILL MOVE EAST SLOWLY TONIGHT. SKIES WILL
CLEAR OVER ERN ND EARLY THURSDAY AND IN THE EAST LATER IN THE DAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 343 AM CDT WED JUN 11 2014

HIGH PRESSURE OVER AREA THURSDAY INTO FRIDAY AHEAD OF NEXT WEATHER
SYSTEM DUE TO ARRIVE FRI NIGHT WITH INCREASING CHANCES FOR
SHOWERS/STORMS FRI NIGHT FROM THE WEST.

SATURDAY THROUGH TUESDAY NIGHT...00 UTC MEDIUM-RANGE MODELS
(GFS/ECMWF/GEM) ARE IN REASONABLE AGREEMENT THROUGH 00 UTC SUNDAY...
DIVERGING MARKEDLY THEREAFTER IN TIMING AND PLACEMENT OF SHORT-WAVES
IN PROGRESSIVE ZONAL FLOW. BEST CHANCES FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL BE SATURDAY AND SUNDAY AS A STRONG 500 HPA TROUGH
MOVES OUT OF THE NORTHERN ROCKIES AND INTO THE PLAINS. THERE MAY BE
A BRIEF DRY SLOT PERIOD SATURDAY NIGHT INTO SUNDAY MORNING BEFORE
MORE PRECIP WRAPS AROUND THE BACKSIDE OF THE LOW LATER SUNDAY.
SUNDAY NIGHT INTO PORTIONS OF MONDAY APPEAR MOSTLY DRY AT THIS TIME.
FORECAST BECOMES INCREASINGLY MESSY LATE MONDAY INTO TUESDAY AS
GFS/ECMWF 500 HPA WAVE TRAIN MOVES ABOUT 90 DEGREES OUT OF PHASE.
WILL FOLLOW ALL BLEND POPS WHICH SHOW LOW END CHANCES MOST PERIODS
EARLY NEXT WEEK. NO BIG WARM-UP ON THE HORIZON WITH NEAR OR SLIGHTLY
BELOW NORMAL TEMPERATURES. HIGHS WILL CONTINUE TO TOP OUT IN THE
UPPER 60S TO MID 70S WITH LOWS IN THE 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM CDT WED JUN 11 2014

EXPECT SHOWERS TO CONTINUE OVER MOST OF THE AREA THIS AFTERNOON INTO
TONIGHT AS LOW PRESSURE CONTINUES TO IMPACT THE REGION. THERE WILL
BE SOME POCKETS OF MVR CIGS...BUT DO NOT EXPECT ENOUGH COVERAGE TO
SIGNIFICANTLY IMPACT THE TAF SITES ATTM. MAIN AREA OF THUNDERSTORMS
WILL BE IN THE SE PORTION OF THE FORECAST AREA LATER TODAY...AND
FARGO IS WITHIN THE AREA OF GREATEST CHANCES FOR TSTMS SO INCLUDED
IN THE TAF FOR LATER THIS AFTERNOON AND EVENING. OTHERWISE...WILL
SEE MAINLY SHOWERS AT THE OTHER SITES...WITH OCCASIONAL TSTMS IN THE
AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...RIDDLE
LONG TERM...RIDDLE/ROGERS
AVIATION...HOPKINS
Hazardous weather outlook, Jun 11, 6:21 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 AM CDT WED JUN 11 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
721 AM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL AND SURFACE LOW PRESSURE SYSTEM WILL STRAIGHTEN
TODAY OVER SOUTHEASTERN NORTH DAKOTA AND NORTHEASTERN SOUTH
DAKOTA AND THEN MOVE INTO NORTH CENTRAL MINNESOTA EARLY THIS
EVENING. WIDESPREAD RAINFALL WILL BE JAMESTOWN THROUGH GRAND
FORKS-MAYVILLE TO BAUDETTE AREAS WITH 1-2 INCHES OF RAIN EXPECTED.
OF CONCERN IS SEVERE RISK IN THE FAR SOUTHERN RED RIVER VALLEY AND
WEST CENTRAL MINNESOTA. THERE IS A PERIOD FROM 3 PM UNTIL 8 PM
WHERE A FEW SEVERE STORMS WILL BE POSSIBLE AND ENOUGH WIND SHEAR
EXISTS FOR A FEW SUPERCELLS WITH POSSIBLE TORNADOES. THE RISK AREA
IS MAINLY FORMAN-LISBON-FARGO-DETROIT LAKES-PARK RAPIDS AND POINTS
SOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WET SYSTEM IS DUE THIS WEEKEND. SOME STRONG STORMS WILL BE
POSSIBLE IN THE SOUTHERN RED RIVER VALLEY BUT AT THIS TIME SEVERE
RISKS REMAIN LOW.  BUT THIS COULD CHANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF TIME LATER TODAY.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 128 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ramsey

When
June 11, 12:14 PM CST to 12:17 PM CST
Where
Ramsey County, 1.97 mi ENE of Devils Lake
Rating
EF0
Path length
0.4 mi
Path width
30 yd
Reported by
Public
Coordinates
48.110, -98.810

The tornado tracked north to south in open country approximately parallel to 85th avenue northeast. No damage was reported to any structures.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512258.